Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 282, NWS Goodland, KS

August 20, 2019Gove County, Graham County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 20, 2019, 6:09 PM CDT for Gove County, Graham County, Sheridan County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2019, 6:09 PM CDT (23:09 UTC)
Expired
Aug 20, 2019, 7:00 PM CDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Gove County, KS, Graham County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
2212 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:27 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 20, 3:27 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
227 PM MDT Tue Aug 20 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 226 PM MDT Tue Aug 20 2019

Upper ridge will be centered over the southern plains with a weak
shortwave trough currently emerging out of Wyoming and topping the
ridge axis. At the surface, radar shows a surface cold front
evident on radar has settled near the Kansas-Nebraska border
region with a wind shift to the east behind it. For the rest of
this afternoon and tonight, two areas of concern for convection.
The first is over the south central to south eastern areas, where
latest HRRR continues to show a cluster developing and moving
eastward through this evening. These storms will be south of the
front in a low shear/moderate instability environment, with the
main hazards gusty winds and perhaps marginally severe hail. Later
tonight, another thunderstorm complex will move out of northeast
Colorado into western Nebraska. These will be north of the front
in a high shear/very unstable environment. Expecting a MCS to move
across western/central Nebraska through the night, mainly
impacting areas to the north, but cannot discount development
southward along mesoscale/outflow boundaries through the night.
The main hazard with these storms will be strong/damaging winds.
Low temperatures will be near normal, mainly in the 60s.

Some storms may linger into Wednesday morning as outflow
associated with the MCS moving through eastern Nebraska may
continue to have mesoscale influences. Areas of fog may also
develop in the post frontal upslope flow in the morning. Expecting
a lull in activity around midday then new development in the
afternoon, mainly in southeastern areas. In fact, HREF members
suggest little convection through Wednesday afternoon, holding off
until the next weak shortwave comes out of Colorado Wednesday
night. Best chances will be in southern/central part of the area
south of Interstate 70. Primary hazard will be wind, with only a
marginal risk for hail due to nocturnal timing. Heavy rain threat
may stay south, but do see some HREF members hitting parts of
Cheyenne County, Colorado, during the evening with heavy rain, so
cannot totally discount it there. High temperatures on Wednesday
will be cooler behind the front and with the morning clouds/fog,
ranging from upper 70s/lower 80s in southwest Nebraska to the
lower 90s in west central Kansas.

.LONG TERM...(Thursday through Tuesday)
Issued at 224 PM MDT Tue Aug 20 2019

The extended forecast is a bit messy with daily chances for showers
and thunderstorms.  Thursday morning, lingering showers will be
possible in the western part of the forecast area, mainly along and
west of the Kansas-Colorado border.  A weak upper level ridge will
be in place over the western part of the Dakotas.  On the underside
of the ridge, an upper level shortwave trough will move through the
Tri-State area during the day.  Showers and thunderstorms will be
possible Thursday afternoon and evening.  Storms will fire off along
a frontal boundary in northeastern Colorado, moving west into the
Tri-State area.

Friday into the weekend, a series of upper level shortwave troughs
will move through the Central Plains.  Showers and thunderstorms,
while not widespread in coverage in the forecast area, will be
possible through Saturday.

Monday, a broadening upper level trough will extend from British
Columbia, Canada to Minnesota and south into the Dakotas.  The Tri-
State area will be under northwest flow aloft as a shortwave trough
moves through the larger scale upper trough.  Meanwhile, a lee
cyclone will develop Sunday night and progress eastward on Monday.
Cannot entirely rule out a chance of precipitation early Monday
morning, but am thinking we will remain dry through much of the
day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1123 AM MDT Tue Aug 20 2019

Scattered thunderstorms expected to develop this afternoon along a
cold front which is slowly sagging into the area from Nebraska.
Best chances will be near KGLD at around 00Z, with brief gusty
winds possible. Tonight, storms will move out of northeast
Colorado into western Nebraska, with a chance for showers and
maybe a thunderstorm at KMCK overnight, but confidence is low. In
addition, areas of fog will develop behind the front in the
easterly upslope regime, with reductions in visibility/ceilings
possible. Fog/low clouds will improve by mid Wednesday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...AW
AVIATION...024
Hazardous weather outlook, Aug 20, 3:53 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
253 PM MDT Tue Aug 20 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
253 PM MDT Tue Aug 20 2019 /353 PM CDT Tue Aug 20 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a marginal risk for a severe storm or two this afternoon and
evening for areas along and south of Interstate 70 in northeast
Colorado and northwest Kansas. Strong winds and hail up to quarter
size will be possible with stronger storms.

Overnight, there is a slight risk for severe storms in southwest
Nebraska and adjacent areas of northeast Colorado and northwest
Kansas. Damaging wind gusts will be the primary hazard.

Areas of fog will develop late tonight through early Wednesday
morning, mainly north of Interstate 70 including southwest Nebraska.
Visibility may be reduced to less than a mile at times.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a marginal risk for severe thunderstorms Wednesday afternoon
and evening across the entire area. The best chances will be along
and south of Interstate 70 Wednesday night. Strong winds and hail up
to quarter size may accompany stronger storms. Locally heavy rainfall
will also be possible, mainly in northeast Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:00 PM CDTSpecial Weather StatementGLDCheyenne30 min
Aug 19, 9:04 PM CDTSpecial Weather StatementGLDCheyenne26 min
Aug 19, 11:02 PM CDTSevere Thunderstorm WarningGLDDecatur43 min
Aug 20, 6:59 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan29 min
Aug 19, 7:12 PM CDTSevere Thunderstorm WarningGLDYuma48 min
Aug 19, 9:02 PM CDTSpecial Weather StatementGLDHitchcock28 min
Aug 19, 9:45 PM CDTSpecial Weather StatementGLDHitchcock30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.